A 31-year-old female asked:
Can the oral contraceptive pill cause iron overloading? and if so, should it be stopped (my doctor has ruled out hemochromatosis)?
1 doctor answer • 2 doctors weighed in
Hepatology 36 years experience
Possibly: Women who use oral contraceptives have higher blood iron levels than women who do not. It is thought that this may be due to the decrease in menstrual bleeding that is associated the the pills. However, there is no clear data that this causes iron overload/disease in the liver.
Created for people with ongoing healthcare needs but benefits everyone.
5.2k viewsReviewed >2 years ago
Last updated Oct 12, 2017
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$44 video appointments with $19/month membership*
*Billed $57 every 3 months. Cancel anytime.
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.